Cardiff University | Prifysgol Caerdydd ORCA
Online Research @ Cardiff 
WelshClear Cookie - decide language by browser settings

Intravenous catheter-related adverse events exceed drug-related adverse events in outpatient parenteral antimicrobial therapy

Underwood, Jonathan, Marks, Michael, Collins, Steve, Logan, Sarah and Pollara, Gabriele 2019. Intravenous catheter-related adverse events exceed drug-related adverse events in outpatient parenteral antimicrobial therapy. Journal of Antimicrobial Chemotherapy 74 (3) , pp. 787-790. 10.1093/jac/dky474

[img] PDF - Published Version
Available under License Creative Commons Attribution.

Download (314kB)

Abstract

Background Drug-related adverse events (AEs) are reported to be common amongst patients receiving outpatient parenteral antimicrobial therapy (OPAT). However, comparative data regarding intravenous (iv) catheter-related AEs are lacking. Objectives To compare drug- and iv catheter-related AEs from a large UK OPAT centre. Patients and methods We reviewed 544 OPAT episodes [median (IQR) age: 57 (39–71) years, 60% male, 13% with diabetes] with a median (IQR) duration of 7 (2–18) days. Clinically significant drug- and iv catheter-related AEs were calculated as a percentage of OPAT episodes with an AE and also as AEs per 1000 iv drug/catheter days. Results Drug-related AEs complicated 13 (2.4%) OPAT episodes at 1.7 (95% CI 0.9–2.9) per 1000 drug days. Catheter-related AEs occurred more frequently, complicating 32 (5.9%) episodes at 5.7 (95% CI 4.2–7.9) per 1000 iv catheter days (χ2 test for difference in AE rate: P < 0.001). Non-radiologically guided midline catheters were associated with the most frequent AEs (n = 23) at 15.6 (95% CI 10.3–23.4) per 1000 iv catheter days compared with other types of iv catheters (HR 8.4, 95% CI 2.4–51.9, P < 0.004), and self-administration was associated with a higher rate of catheter-related AEs at 12.0 (95% CI 6.0–23.9) per 1000 iv catheter days (HR 4.15, 95% CI 1.7–9.1, P = 0.007). Conclusions Clinically significant iv catheter-related AEs occurred more frequently than drug-related AEs, especially when using non-radiologically guided midline catheters. Regular review of the need for iv therapy and switching to oral antimicrobials when appropriate is likely to minimize OPAT-related AEs.

Item Type: Article
Date Type: Publication
Status: Published
Schools: Medicine
Publisher: Oxford University Press
ISSN: 0305-7453
Date of First Compliant Deposit: 12 June 2019
Date of Acceptance: 16 October 2018
Last Modified: 12 Jun 2019 10:45
URI: http://orca.cf.ac.uk/id/eprint/123399

Citation Data

Cited 6 times in Scopus. View in Scopus. Powered By Scopus® Data

Actions (repository staff only)

Edit Item Edit Item

Downloads

Downloads per month over past year

View more statistics